A few hours after I take Lamictal (200 mg) I start to itch all over. Nothing over the top and no hives. I will take a Benedryl and apply an anti-itch spray and eventually it stops. It does not interrupt my sleep and then disappears all day until I take the medication again and the same thing happens. Lamictal has been great other than this side effect. I no longer have insomnia, I feel stable and in the normal range of "good", I have been very happy on this medication and would hate to have to stop it to find another type of medication. The trade off of having this slight discomfort is worth the benefits I get from this drug. What should I do?
Lamictal and minor itching, do I have to stop?
Question posted by pjs411 on 23 July 2010
Last updated on 4 September 2021 by fawnstrader
I take 200 mgs of Lamictal per day. I have a very itchy scalp and forehead. I know, it sounds weird but it started with Lamictal. It is annoying, but I put up with it. Antihistamines are no help because I have super dry mouth, and they make it worse. I have tried all types of shampoo, and no luck there. I am putting up with this problem because I like Lamictal. This may be of no help, but I wanted everyone know they are not alone.
I too am glad to hear this. I feel like I am totally going crazy. I have been on 500mg of Lamictal for 20 years for my seizure disorder. However, I changed to a time release about 4 months ago and have had a horrific time. When the side effects occur I can’t walk a straight line and all night I am crazy itchy with no rash. My doctor said if I was having a skin reaction to Lamictal that I would break out in hives. The time release is 500mg at one time. I am going to go to 250 twice a day to see if it makes a difference. The itchiness for me is unbearable. I get no sleep. I have tried lotions and Benadryl. The only problem is when I am itchy it is everywhere. I will start tonight 250mg. I hope it makes a difference.
I started itching but it wasn't that bad. Then I started moisturizing with lotion and it's been gone now a few days.
In response to the 25mg being effective or not.. I’m not sure. I started on 50mg a couple years back it seemed to work okay for me but I’m slowly being upped to 300mg. I did have a baby recently so Idk if that has something to do with needing the change.
To the main question: I’m glad I’m not crazy because I’ve been experiencing crazy itching since we went up 50mg a few days ago.
I am having the same issue, i just started Lamictal a couple of days ago as a substitute to Depakote 1000mg.
I have to say that i feel much better mentally (as i am treating a mood disorder)... but the itchiness is kinda scary as it might lead to more severe reactions. However, i think i am going to give lamictal more time, maybe pop in anti histaminic pills to reduce the itchiness.
Hopefully it wears off soon and find a balance. I have a question tho if anyone can help me answer it... if everything goes well on 25mg why do i have to increase it? I know the therapeutic dose is at 200mg/day, did anyone remain on less than that and succeeded?
I have been taking Lamictal for almost 9 years at a dose of 300mg/day. In the last couple of years I have incurred a case of the "itchies." It is mostly concentrated on my trunk. My solution was to reduce my dose to 225mg/day, taking three half 150mg pills three times a day. Probably 90% of my itching has been relieved. I, too, did not want to stop taking the drug since it works so well for me (I'm taking it as a mood stabilizer substituting for lithium which is much more problematic).
My doctor only increases my dose by 25 mg at a time and has me take the extra 25 mg for 2 weeks and then if needed he ups my dose another 25 mg. He said it isn't safe to increase it in greater increments than that due to the possibility of the dangerous life-threatening rash (a rare possibility). He said it is important to be on the higher dose for 2 weeks before increasing the dose by another 25 mg. I know you said you don't get a full-blown rash - just a few small bumps. A few times I have accidentally taken my Lamictal twice (a few minutes apart) and then I get a lot of itching which is partly relieved by taking a second Zyrtec. (I'm on a lot of meds so once in awhile if I'm overly tired).
I am so happy this question was posted because I also am having the same minor itching. I called my dr. to ask him if I should be concerned about it. I don't have a rash just a few tiny red bumps that appear and disappear and don't seem to be in clusters. He told me to wait a couple of days and see if it gets worse. Since I am feeling so much better, energy wise even though my insomnia persists, we decided it was probably nothing to worry about... yet. So hopefully the itching will subside as I become used to taking this medication.
Since the med has proved good to you the itching compared to what has the med been able to do for you is perhaps a minor side effect which you yourself have mentioned that after Benedryl & an anti-itch spray it stops.
Would recommend to speak to the doc/pharmacist who prescribed the med, he/she might be able to give you an remedy for itching. Since you already admit that the slight discomfort is worth the benefits, also recommend to try & stay away for sun shine as much as possible, perhaps the itching could be aggravated when in sunshine. It has a common side effect which is sensitivity to sun.
- Lamictal uses and safety info
- Lamictal information for Healthcare Professionals (includes dosage details)
- Side effects of Lamictal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.